Recent Progress in Smoothing Estimates for Evolution Equations

  • Michael Ruzhansky
  • Mitsuru SugimotoEmail author
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 44)


This paper is a survey article of results and arguments from authors’ papers (Ruzhansky and Sugimoto in Proc. Lond. Math. Soc. 105:393–423, 2012; Ruzhansky and Sugimoto in Smoothing properties of non-dispersive equations; Ruzhansky and Sugimoto in Smoothing properties of inhomogeneous equations via canonical transforms), and describes a new approach to global smoothing problems for dispersive and non-dispersive evolution equations based on ideas of comparison principle and canonical transforms. For operators a(D x ) of order m satisfying the dispersiveness condition ∇a(ξ)≠0, the smoothing estimate
$$ {\bigl \Vert {{ \langle{x} \rangle}^{-s}|D_x|^{(m-1)/2}e^{ita(D_x)} \varphi(x)}\bigr \Vert }_{L^2{ ({{\mathbb{R}}_t\times {\mathbb{R}}^n_x} )}} \leq C{\Vert {\varphi} \Vert }_{L^2{ ({{\mathbb{R}}^n_x} )}} \quad(s>1/2) $$
is established, while it is known to fail for general non-dispersive operators. Especially, time-global smoothing estimates for the operator a(D x ) with lower order terms are the benefit of our new method. For the case when the dispersiveness breaks, we suggest a form
$$ {\bigl \Vert {{ \langle{x} \rangle}^{-s}\bigl|\nabla a(D_x)\bigr|^{1/2} e^{it a(D_x)}\varphi(x)}\bigr \Vert }_{L^2{ ({{\mathbb{R}}_t\times {\mathbb{R}}^n_x} )}} \leq C{\Vert {\varphi} \Vert }_{L^2{ ({{\mathbb{R}}^n_x} )}} \quad(s>1/2) $$
which is equivalent to the usual estimate in the dispersive case and is also invariant under canonical transformations for the operator a(D x ). It does continue to hold for a variety of non-dispersive operators a(D x ), where ∇a(ξ) may become zero on some set. It is remarkable that our method allows us to carry out a global microlocal reduction of equations to the translation invariance property of the Lebesgue measure.


Smoothing estimates Dispersive equations 

Mathematics Subject Classification (2010)

35B65 35Q35 35Q40 



The authors were supported by the Daiwa Anglo-Japanese Foundation. The first author was also supported by the EPSRC Leadership Fellowship EP/G007233/1.


  1. 1.
    Agmon, S.: Spectral properties of Schrödinger operators and scattering theory. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (4) 2, 151–218 (1975) MathSciNetzbMATHGoogle Scholar
  2. 2.
    Ben-Artzi, M., Devinatz, A.: The limiting absorption principle for partial differential operators. Mem. Am. Math. Soc. 66 (1987) Google Scholar
  3. 3.
    Ben-Artzi, M., Devinatz, A.: Local smoothing and convergence properties of Schrödinger type equations. J. Funct. Anal. 101, 231–254 (1991) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Ben-Artzi, M., Klainerman, S.: Decay and regularity for the Schrödinger equation. J. Anal. Math. 58, 25–37 (1992) MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Chihara, H.: Smoothing effects of dispersive pseudodifferential equations. Commun. Partial Differ. Equ. 27, 1953–2005 (2002) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Constantin, P., Saut, J.C.: Local smoothing properties of dispersive equations. J. Am. Math. Soc. 1, 413–439 (1988) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Hoshiro, T.: Mourre’s method and smoothing properties of dispersive equations. Commun. Math. Phys. 202, 255–265 (1999) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Hoshiro, T.: Decay and regularity for dispersive equations with constant coefficients. J. Anal. Math. 91, 211–230 (2003) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Kato, T.: Wave operators and similarity for some non-selfadjoint operators. Math. Ann. 162, 258–279 (1966) MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Kato, T.: On the Cauchy problem for the (generalized) Korteweg-de Vries equation. In: Studies in Applied Mathematics. Adv. Math. Suppl. Stud., vol. 8, pp. 93–128. Academic Press, New York (1983) Google Scholar
  11. 11.
    Kato, T., Yajima, K.: Some examples of smooth operators and the associated smoothing effect. Rev. Math. Phys. 1, 481–496 (1989) MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Kenig, C.E., Ponce, G., Vega, L.: Oscillatory integrals and regularity of dispersive equations. Indiana Univ. Math. J. 40, 33–69 (1991) MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Kenig, C.E., Ponce, G., Vega, L.: Well-posedness and scattering results for the generalized Korteweg-de Vries equation via the contraction principle. Commun. Pure Appl. Math. 46, 527–620 (1993) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Kenig, C.E., Ponce, G., Vega, L.: Small solutions to nonlinear Schrödinger equations. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 10, 255–288 (1993) MathSciNetzbMATHGoogle Scholar
  15. 15.
    Kenig, C.E., Ponce, G., Vega, L.: On the generalized Benjamin-Ono equation. Trans. Am. Math. Soc. 342, 155–172 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Kenig, C.E., Ponce, G., Vega, L.: On the Zakharov and Zakharov-Schulman systems. J. Funct. Anal. 127, 204–234 (1995) MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Linares, F., Ponce, G.: On the Davey-Stewartson systems. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 10, 523–548 (1993) MathSciNetzbMATHGoogle Scholar
  18. 18.
    Ruzhansky, M., Sugimoto, M.: Smoothing properties of evolution equations via canonical transforms and comparison principle. Proc. Lond. Math. Soc. 105, 393–423 (2012). doi: 10.1112/plms/pds006 MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Ruzhansky, M., Sugimoto, M.: Smoothing properties of non-dispersive equations. Preprint Google Scholar
  20. 20.
    Ruzhansky, M., Sugimoto, M.: Smoothing properties of inhomogeneous equations via canonical transforms. Preprint Google Scholar
  21. 21.
    Ruzhansky, M., Sugimoto, M.: Structural resolvent estimates and derivative nonlinear Schrödinger equations. Commun. Math. Phys. 314, 281–304 (2012) MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Simon, B.: Best constants in some operator smoothness estimates. J. Funct. Anal. 107, 66–71 (1992) MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Sjölin, P.: Regularity of solutions to the Schrödinger equation. Duke Math. J. 55, 699–715 (1987) MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Sugimoto, M.: Global smoothing properties of generalized Schrödinger equations. J. Anal. Math. 76, 191–204 (1998) MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Sugimoto, M.: A smoothing property of Schrödinger equations along the sphere. J. Anal. Math. 89, 15–30 (2003) MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Vega, L.: Schrödinger equations: pointwise convergence to the initial data. Proc. Am. Math. Soc. 102, 874–878 (1988) MathSciNetzbMATHGoogle Scholar
  27. 27.
    Walther, B.G.: A sharp weighted L 2-estimate for the solution to the time-dependent Schrödinger equation. Ark. Mat. 37, 381–393 (1999) MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Walther, B.G.: Regularity, decay, and best constants for dispersive equations. J. Funct. Anal. 189, 325–335 (2002) MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2013

Authors and Affiliations

  1. 1.Department of MathematicsImperial College LondonLondonUK
  2. 2.Graduate School of MathematicsNagoya UniversityNagoyaJapan

Personalised recommendations